Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 21, NWS Rapid City, SD

July 17, 2019Bennett County, Todd County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 17, 2019, 1:21 AM MDT for Bennett County, Todd County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 1:21 AM MDT (07:21 UTC)
Expired
Jul 17, 2019, 2:00 AM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bennett County, SD, Todd County, SD

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:23 AM MDTTORNADO9 Nnw Vetal, SDLACREEK ELECTRIC POWER COMPANY SAW A TORNADO TOUCHDOWN BRIEFLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

343 
WFUS53 KUNR 170721
TORUNR
SDC007-121-170800-
/O.NEW.KUNR.TO.W.0021.190717T0721Z-190717T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
121 AM MDT Wed Jul 17 2019

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Northwestern Todd County in south central South Dakota...
  Northeastern Bennett County in southwestern South Dakota...

* Until 200 AM MDT/300 AM CDT/.
    
* At 121 AM MDT/221 AM CDT/, a severe thunderstorm capable of
  producing a tornado was located 9 miles south of Long Valley, or 16
  miles northeast of Martin, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Parmelee around 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4324 10158 4339 10158 4338 10098 4323 10097
TIME...MOT...LOC 0721Z 271DEG 30KT 4333 10148 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Rudge
1 follow-up statement
320 
WWUS53 KUNR 170739
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
239 AM CDT Wed Jul 17 2019

SDC007-170749-
/O.CAN.KUNR.TO.W.0021.000000T0000Z-190717T0800Z/
Bennett SD-
239 AM CDT Wed Jul 17 2019

...THE TORNADO WARNING FOR NORTHEASTERN BENNETT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4324 10122 4338 10122 4338 10098 4323 10097
TIME...MOT...LOC 0739Z 271DEG 29KT 4333 10121 

$$

SDC121-170800-
/O.CON.KUNR.TO.W.0021.000000T0000Z-190717T0800Z/
Todd SD-
239 AM CDT Wed Jul 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN TODD COUNTY...
    
At 239 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Parmelee, or 27 miles west of Mission,
moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Parmelee around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4324 10122 4338 10122 4338 10098 4323 10097
TIME...MOT...LOC 0739Z 271DEG 29KT 4333 10121 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Rudge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 16, 11:58 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 11:58 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1158 PM MDT Tue Jul 16 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 213 PM MDT Tue Jul 16 2019

Upper level zonal flow continued this morning across the northern
Great Plains today, with a transition to west northwest this
afternoon ahead of an approaching Pacific coast trough. A series of
strong waves are crossing western Montana through central Wyoming
and Colorado. Surface analysis shows low pressure across Wyoming,
with southeast moist flow across western SD. Dewpoints have once
again reached the 60s to around 70 across much of the area...and
drier across NE WY. Plenty of instability in place with MLCAPE of
1500-2500 J/kg. Effective bulk shear is increasing across the area,
peaking this afternoon at 50-60kt. Storm initiation will be across
typical higher terrain west and southwest of the CWA, which has
already begun. CAMs have been showing Laramie Range convection
moving northeast into southwest SD, crossing the southern Black
Hills around 00z, then continuing east-northwest into central SD. A
secondary line is then progged to cross northeast WY late this
afternoon or early this evening, then push through northwest SD
through the evening. Areawide is favorable for large hail, damaging
winds, and perhaps a tornado, but is most favorable across the
northern half of the CWA where shear is the strongest. Storms will
depart late this evening or just past midnight, with lingering
showers possible overnight behind a cold front pushing through.
Broad cyclonic flow will sit across the western half of the CONUS
Wednesday, with quiet morning weather and highs in the 80s. Still
enough post-frontal instability and shear for some storm
development, but coverage will be much less than today. Storms may
initiate across the Black Hills while others move in from the west.
A few could be strong or severe. Otherwise generally drier weather
is expected for the rest of the week as the main flow slides
northward. Temps will be near to slightly above average. The warmest
day will be Thursday, with highs well into the 90s across southwest
to south central SD.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1156 PM MDT Tue Jul 16 2019

Scattered thunderstorms will continue through the overnight hours.
Some severe storms will be possible with very gusty winds, and
torrential rainfall. LIFR/IFR conditions will be possible in and
near storms. Otherwise, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...15
Hazardous weather outlook, Jul 16, 5:37 AM MDT, 19 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
537 AM MDT Tue Jul 16 2019

SDZ012-024>031-041-042-072>074-WYZ054>058-071-171300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
537 AM MDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for a few stronger thunderstorms on Wednesday,
with hail and strong wind gusts the main threats. Isolated
thunderstorms will be possible again on Friday, and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-044-046-047-049-171300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
537 AM MDT Tue Jul 16 2019 /637 AM CDT Tue Jul 16 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible on Wednesday, and again
on Friday and into the weekend. Organized severe storms are not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 17, 12:13 AM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1213 AM MDT Wed Jul 17 2019

SDZ030>032-042-043-170700-
Custer Co Plains SD-Jackson SD-Pennington Co Plains SD-Haakon SD-
Oglala Lakota SD-
1213 AM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAAKON...EAST CENTRAL
CUSTER...NORTHEASTERN OGLALA LAKOTA...JACKSON AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 100 AM MDT...

At 1213 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles south of Midland to 2 miles southwest
of Sheep Mountain Table. Movement was northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Philip, Kadoka, Potato Creek, Midland, Interior, Scenic, Quinn,
Belvidere, Cactus Flat, Cedar Pass, Cottonwood, Sheep Mountain Table,
Delta 9 Missile Silo, Minuteman Missile Visitors Center, Pinnacles
Ranger Station, Delta 1 Launch Facility, Badlands National Park,
Nowlin and Intersection of Highway 73 and White River.

This includes Interstate 90 in South Dakota between Mile Markers 113
and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4371 10307 4410 10182 4416 10105 4414 10104
      4400 10105 4399 10107 4391 10106 4347 10195
TIME...MOT...LOC 0613Z 239DEG 36KT 4403 10114 4369 10262

Carstens
Local storm report, Jul 17, 12:39 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 AM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLOOD            3 SSW HOOVER            45.07N 103.30W
07/17/2019                   BUTTE              SD   LAW ENFORCEMENT

            1-2 FEET 0F WATER RUNNING OVER HIGHWAY 79 FOR ABOUT 100
            YARDS.

&&

ME
Special weather statement, Jul 17, 12:46 AM MDT, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1246 AM MDT Wed Jul 17 2019

SDZ032-043-046-170730-
Jackson SD-Haakon SD-Mellette SD-
1246 AM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON...
NORTHWESTERN MELLETTE AND NORTHEASTERN JACKSON COUNTIES UNTIL 130 AM
MDT/230 AM CDT/...

At 1245 AM MDT/145 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles east of Kadoka, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kadoka, Midland, Belvidere, Intersection of Highway 73 and White
River, Intersection of Highway 83 and White River and Nowlin.

This includes Interstate 90 in South Dakota between Mile Markers 138
and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4369 10177 4398 10178 4417 10107 4414 10104
      4386 10106 4381 10096 4383 10093 4379 10089
      4376 10080 4372 10079 4374 10075 4372 10074
      4372 10067 4377 10059 4371 10057
TIME...MOT...LOC 0645Z 263DEG 43KT 4385 10141

Rudge
Special weather statement, Jul 17, 1:11 AM MDT, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
111 AM MDT Wed Jul 17 2019

SDZ031-032-043-170800-
Jackson SD-Pennington Co Plains SD-Haakon SD-
111 AM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 200
AM MDT...

At 111 AM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Delta 9 Missile Silo, or 28 miles west of Philip,
moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Philip, Wall, Quinn, Grindstone, Cottonwood, Delta 1 Launch Facility,
Delta 9 Missile Silo, Pinnacles Ranger Station and Grindstone Butte.

This includes Interstate 90 in South Dakota between Mile Markers 107
and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4379 10222 4400 10238 4426 10177 4398 10157
TIME...MOT...LOC 0711Z 244DEG 29KT 4393 10222

Rudge
Special weather statement, Jul 17, 1:13 AM MDT, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Wed Jul 17 2019

SDZ043-046-170815-
Jackson SD-Mellette SD-
113 AM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 215 AM MDT/315 AM CDT/...

At 112 AM MDT/212 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Eagle Nest Butte, or 23 miles north of Martin,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wanblee, Long Valley, Norris, Cedar Butte and Eagle Nest Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4340 10171 4358 10178 4377 10099 4341 10097
TIME...MOT...LOC 0712Z 253DEG 30KT 4350 10162

Rudge
Local storm report, Jul 17, 1:21 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
121 AM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             WALL                    43.99N 102.24W
07/17/2019  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:11 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River49 min
Jul 16, 6:40 PM MDTSpecial Weather StatementUNR50 min
Jul 16, 6:56 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota49 min
Jul 16, 6:58 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington47 min
Jul 16, 7:41 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence49 min
Jul 16, 8:06 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade39 min
Jul 16, 8:25 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota50 min
Jul 16, 8:33 PM MDTSevere Thunderstorm WarningUNRHarding57 min
Jul 16, 8:35 PM MDTSpecial Weather StatementUNRJackson40 min
Jul 16, 8:39 PM MDTSevere Thunderstorm WarningUNRButte51 min
Jul 16, 9:03 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd57 min
Jul 16, 9:26 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins37 min
Jul 16, 9:47 PM MDTSpecial Weather StatementUNRHarding43 min
Jul 16, 10:02 PM MDTSpecial Weather StatementUNRMellette, Todd58 min
Jul 16, 10:04 PM MDTSpecial Weather StatementUNRPerkins26 min
Jul 16, 10:18 PM MDTSpecial Weather StatementUNRMeade42 min
Jul 16, 10:36 PM MDTSevere Thunderstorm WarningUNRTodd23 min
Jul 17, 12:13 AM MDTSpecial Weather StatementUNRJackson47 min
Jul 17, 12:39 AM MDTAreal Flood WarningUNRButte10 hr
Jul 17, 12:46 AM MDTSpecial Weather StatementUNRJones44 min
Jul 17, 1:11 AM MDTSpecial Weather StatementUNRHaakon49 min
Jul 17, 1:13 AM MDTSpecial Weather StatementUNRJackson62 min
Jul 17, 1:16 AM MDTAreal Flood WarningUNRJackson, Mellette3 hr
Jul 17, 1:51 AM MDTTornado WarningUNRTodd24 min
Jul 17, 2:11 AM MDTSpecial Weather StatementUNRTodd49 min
Jul 17, 2:15 AM MDTSpecial Weather StatementUNRTripp45 min
Jul 17, 2:46 AM MDTSpecial Weather StatementUNRTripp44 min
Jul 17, 2:50 AM MDTHeat AdvisoryUNRTripp9 hr
Jul 17, 2:55 AM MDTSpecial Weather StatementUNRHaakon65 min
Jul 17, 3:21 AM MDTSpecial Weather StatementUNRTripp54 min
Jul 17, 3:38 AM MDTSpecial Weather StatementUNRHaakon52 min
Jul 17, 2:52 PM MDTSpecial Weather StatementUNR23 min
Jul 17, 5:55 PM MDTSevere Thunderstorm WarningUNRFall River21 min
Jul 17, 5:59 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade61 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.